Global Uniqueness and Solvability for Tensor Complementarity Problems

  • Xue-Li Bai
  • Zheng-Hai HuangEmail author
  • Yong Wang


Recently, the tensor complementarity problem has been investigated in the literature. An important question involving the property of global uniqueness and solvability for a class of tensor complementarity problems was proposed by Song and Qi (J Optim Theory Appl, 165:854–873, 2015). In the present paper, we give an answer to this question by constructing two counterexamples. We also show that the solution set of this class of tensor complementarity problems is nonempty and compact. In particular, we introduce a class of related structured tensors and show that the corresponding tensor complementarity problem has the property of global uniqueness and solvability.


Tensor complementarity problem Nonlinear complementarity problem Global uniqueness and solvability P tensor Strong P tensor 

Mathematics Subject Classification

90C33 65K10 15A18 15A69 65F15 65F10 



This work is partially supported by the National Natural Science Foundation of China (Grant Nos. 11171252 and 11431002).


  1. 1.
    Cottle, R.W., Pang, J.-S., Stone, R.E.: The Linear Complementarity Problem. Academic, Boston (1992)zbMATHGoogle Scholar
  2. 2.
    Song, Y.S., Qi, L.: Properties of some classes of structured tensors. J. Optim. Theory Appl. 165, 854–873 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Song, Y.S., Qi, L.: Properties of tensor complementarity problem and some classes of structured tensors. arXiv:1412.0113v1 (2014)
  4. 4.
    Song, Y.S., Qi, L.: Tensor complementarity problem and semi-positive tensors. J. Optim. Theory Appl. (2015). doi: 10.1007/s10957-015-0800-2
  5. 5.
    Che, M.L., Qi, L., Wei, Y.M.: Positive definite tensors to nonlinear complementarity problems. J. Optim. Theory Appl. 168, 475–487 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Luo, Z.Y., Qi, L., Xiu, N.H.: The sparsest solutions to \(Z\)-tensor complementarity problems. Optim. Lett. (2016). doi: 10.1007/s11590-016-1013-9
  7. 7.
    Harker, P.T., Pang, J.-S.: Finite-dimensional variational inequality and nonlinear complementarity problems: a survey of theory, algorithms and applications. Math. Program. 48, 161–220 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Facchinei, F., Pang, J.-S.: Finite-Dimensional Variational Inequalities and Complementarity Problems. Springer, New York (2003)zbMATHGoogle Scholar
  9. 9.
    Han, J.Y., Xiu, N.H., Qi, H.D.: Nonlinear Complementarity Theory and Algorithm. Shanghai Science and Technology Press, Shanghai (2006). (in Chinese)Google Scholar
  10. 10.
    Samelson, H., Thrall, R.M., Wesler, O.: A partition theorem for euclidean \(n\)-space. Proc. Am. Math. Soc. 9, 805–907 (1958)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Qi, L.: Eigenvalues of a real supersymmetric tensor. J. Symb. Comput. 40, 1302–1324 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lim, L.H.: Singular values and eigenvalues of tensors: A variational approach. In: Computational Advances in Multi-Sensor Adaptive Processing, vol. 1. Puerto Vallarta: IEEE, pp. 129–132 (2005)Google Scholar
  13. 13.
    Qi, L.: Symmetric nonnegative tensors and copositive tensors. Linear Algebra Appl. 439, 228–238 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Zhang, L.P., Qi, L., Zhou, G.L.: M-tensors and some applications. SIAM J. Matrix Anal. Appl. 35, 437–452 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Chen, H., Qi, L.: Positive definiteness and semi-definiteness of even order symmetric Cauchy tensors. J. Ind. Manag. Optim. 11, 1263–1274 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Qi, L., Song, Y.S.: An even order symmetric B tensor is positive definite. Linear Algebra Appl. 457, 303–312 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Ding, W.Y., Qi, L., Wei, Y.M.: M-tensors and nonsingular M-tensors. Linear Algebra Appl. 439, 3264–3278 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Song, Y.S., Qi, L.: Infinite and finite dimensional Hilbert tensors. Linear Algebra Appl. 451, 1–14 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Chen, Z., Qi, L.: Circulant tensors with applications to spectral hypergraph theory and stochastic process. J. Ind. Manag. Optim. 12, 1227–1247 (2016)Google Scholar
  20. 20.
    Megiddo, N., Kojima, M.: On the existence and uniqueness of solutions in nonlinear complementarity problems. Math. Program. 12, 110–130 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Gowda, M.S., Sznajder, R.: Some global uniqueness and solvability results for linear complementarity problems over symmetric cones. SIAM J. Optim. 18, 461–481 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Miao, X.H., Huang, Z.H.: GUS-property for Lorentz cone linear complementarity problems on Hilbert spaces. Sci. China Math. 54, 1259–1268 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Yuan, P.Z., You, L.H.: Some remarks on \(P\), \(P_{0}\), \(B\), \(B_{0}\) tensors. Linear Algebra Appl. 459, 511–521 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Song, Y.S., Yu, G.H.: Properties of solution set of tensor complementarity problem. J. Optim. Theory Appl. (2016). doi: 10.1007/s10957-016-0907-0
  25. 25.
    Ding, W.Y., Luo, Z.Y., Qi, L.: \(P\)-tensors, \(P_0\)-tensors, and tensor complementarity problem, arXiv:1507.06731v1 (2015)
  26. 26.
    Wang, Y., Huang, Z.H., Bai, X.L.: Exceptionally regular tensors and tensor complementarity problems, arXiv:1508.06422v1 (2015)
  27. 27.
    Moré, J.J.: Classes of functions and feasibility conditions in nonlinear complementarity problems. Math. Program. 6, 327–338 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Moré, J.J.: Coercivity conditions in nonlinear complementarity problems. Math. Program. 16, 1–16 (1974)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Department of Mathematics, School of ScienceTianjin UniversityTianjinPeople’s Republic of China
  2. 2.Center for Applied Mathematics of Tianjin UniversityTianjinPeople’s Republic of China

Personalised recommendations